Alert archive / California / Flash Flood Warnings in 2015

Flash Flood Warning 31, NWS San Diego, CA

October 16, 2015Riverside County, San Diego County, California

NWS San Diego, CA issued this flash flood warning at Oct 16, 2015, 11:58 PM PDT for Riverside County, San Diego County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 16, 2015, 11:58 PM PDT (06:58 UTC)
Expired
Oct 17, 2015, 2:00 AM PDT
In force
2 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

Counties Riverside County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 88 km from the middle of the area, began a volume at 06:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 7.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2015-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 408 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2015-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
408 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

794 
WGUS56 KSGX 170658
FFWSGX
CAC065-073-170900-
/O.NEW.KSGX.FF.W.0031.151017T0658Z-151017T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1158 PM PDT FRI OCT 16 2015

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA...
  NORTHEASTERN SAN DIEGO COUNTY IN SOUTHWESTERN CALIFORNIA...

* UNTIL 200 AM PDT
    
* AT 1158 PM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. THIS STORM IS NEARLY 
  STATIONARY. FLASH FLOODING WILL LIKELY BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL LIKELY EXPERIENCE FLOODING INCLUDE...
  BORREGO SPRINGS...HWY S22 BETWEEN BORREGO SPRINGS AND IMPERIAL
  COUNTY LINE AND SANTA ROSA MOUNTAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3329 11613 3322 11621 3325 11633 3346 11637
      3349 11622

$$

SS
2 follow-up statements
599 
WGUS76 KSGX 170723
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1223 AM PDT SAT OCT 17 2015

CAC065-073-170900-
/O.CON.KSGX.FF.W.0031.000000T0000Z-151017T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-SAN DIEGO CA-
1223 AM PDT SAT OCT 17 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM PDT FOR
RIVERSIDE AND NORTHEASTERN SAN DIEGO COUNTIES...

AT 1215 AM PDT...A NEARLY STATIONARY STORM IS CONTINUING TO PRODUCE 
MODERATE TO HEAVY RAIN OVER THE WARNED AREA. FLASH FLOODING WILL 
LIKELY BEGIN SHORTLY. WHILE NO RAIN IS OCCURRING DIRECTLY OVER HWY 
S22...FLOOD WATERS AND DEBRIS WILL DRAIN TOWARDS THE HIGHWAY. AREAS 
MOST SUSCEPTIBLE TO FLOODING WILL BE WHERE NORMALLY DRY WASHES CROSS 
THE ROAD BETWEEN EASTERN BORREGO SPRINGS AND THE ARROYO SALADO 
CAMPGROUND.

SOME LOCATIONS THAT WILL LIKELY EXPERIENCE FLOODING INCLUDE... FAR 
EASTERN PORTIONS OF BORREGO SPRINGS...HWY S22 BETWEEN BORREGO 
SPRINGS AND THE IMPERIAL COUNTY LINE...AND SANTA ROSA MOUNTAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN.
ARROYOS...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

&&

LAT...LON 3329 11613 3322 11621 3325 11633 3346 11637
      3349 11622

$$

SS
549 
WGUS76 KSGX 170853
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
153 AM PDT SAT OCT 17 2015

CAC065-073-170902-
/O.EXP.KSGX.FF.W.0031.000000T0000Z-151017T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-SAN DIEGO CA-
153 AM PDT SAT OCT 17 2015

...THE FLASH FLOOD WARNING FOR RIVERSIDE AND NORTHEASTERN SAN DIEGO
COUNTIES WILL EXPIRE AT 200 AM PDT...

THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA...AND FLASH FLOODING 
IS NO LONGER EXPECTED TO POSE A THREAT.

LAT...LON 3329 11613 3322 11621 3325 11633 3346 11637
      3349 11622

$$

SS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Oct 16, 9:22 PM PDT, 2 hours 36 minutes earlier.

Area forecast discussion, Oct 16, 9:22 PM PDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
922 PM PDT FRI OCT 16 2015

.SYNOPSIS...AN UPPER LEVEL TROUGH MOVING ACROSS SOUTHERN CALIFORNIA
TONIGHT WILL BRING ISOLATED THUNDERSTORMS TO THE MOUNTAINS AND
DESERTS. ON SATURDAY AND SUNDAY A FEW AFTERNOON THUNDERSTORMS MAY
FORM OVER THE MOUNTAINS. A DEEP MARINE LAYER WILL BRING CLOUDS AND
PATCHY DRIZZLE TO THE COASTAL AND VALLEY AREAS EACH NIGHT AND
MORNING THROUGH SUNDAY. ANOTHER LOW PRESSURE SYSTEM WILL MOVE INTO
THE AREA NEXT MONDAY FOR POSSIBLE SHOWERS EARLY NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

DEEP UPPER LOW OVER PT CONCEPTION BEGINNING TO FILL AND BECOME MORE
PROGRESSIVE THIS EVENING. THE TROUGH AXIS WILL MOVE ACROSS SOUTHERN
CALIFORNIA TONIGHT WITH SCATTERED THUNDERSTORMS OVER THE MOUNTAINS
AND DESERTS. STILL PLENTY OF MOISTURE AROUND WITH A PW OF 1.33" ON
THE KNKX SOUNDING. AT 9 PM A STRONG THUNDERSTORM COMPLEX NEAR THE
SALTON SEA WAS MOVING NORTHWEST INTO A UNSTABLE AIRMASS WITH A CAPE
OF 500+ J/KG ON THE SPC MESOSCALE ANALYSIS. A THETA-E RIDGE WAS OVER
IMPERIAL COUNTY. THESE STORMS WILL AFFECT THE COACHELLA VALLEY AND
ADJACENT MTNS THIS EVENING WITH GUSTY WINDS...BRIEF HEAVY RAIN AND
FQT LIGHTNING.

WEST OF THE MOUNTAINS A DEEP MARINE LAYER WAS IN PLACE TODAY AND
AREAS OF LIGHT RAIN AND DRIZZLE FELL ACROSS SAN DIEGO COUNTY TODAY.
AS THE INVERSION BECOMES ESTABLISHED TONIGHT POCKETS OF DRIZZLE ARE
AGAIN POSSIBLE LATER TONIGHT THROUGH MID MORNING SATURDAY.

WESTERLY FLOW BEHIND THE TROUGH ON SATURDAY SHOULD BRING A DRY DAY
TO MOST AREAS. THE EXCEPTION WILL BE THE MOUNTAINS WHERE LINGERING
MOISTURE COULD BRING A THUNDERSTORM OR TWO TO THE MOUNTAINS AND HIGH
DESERTS.

ON SUNDAY...A SHORT WAVE TROUGH MOVING ACROSS SOUTH-CENTRAL
CALIFORNIA COULD BRING SCATTERED SHOWERS OVER THE MOUNTAINS IN THE
AFTERNOON AND EVENING. AVAILABLE MOISTURE WILL BE MUCH LOWER THAN IT
IS NOW...BUT SCATTERED FAST-MOVING SHOWERS ARE POSSIBLE THROUGH THE
EVENING.

***FROM PREVIOUS DISCUSSION***

THE GFS AND ECMWF THEN SHOW ANOTHER SHORT-WAVE TROUGH DEVELOPING
OVER SOUTHERN CALIFORNIA LATE MONDAY...WITH THE SHORT-WAVE SPLITTING
OUT OF THE JET-STREAM AND FORMING A CUT-OFF LOW ON TUESDAY. THE 12Z
GFS BRINGS THE LOW ACROSS SOUTHERN CALIFORNIA...WITH WRAP-AROUND
PRECIPITATION OCCURRING LATE TUESDAY INTO WEDNESDAY. THE 12Z ECMWF
AND CANADIAN MODELS HAVE TRENDED A LITTLE FURTHER WEST WITH THE
LOW...BRINGING THE LOW INTO SOUTHWEST ARIZONA/EXTREME SOUTHEAST
CALIFORNIA...BUT STILL KEEPING SOUTHERN CALIFORNIA DRY.
NEVERTHELESS...IT APPEARS THE ECMWF AND CANADIAN ARE TRENDING
TOWARDS THE GFS. THERE COULD STILL BE SOME WEAK OFFSHORE FLOW ON
TUESDAY AND WEDNESDAY...BUT MODELS CONTINUE TO BACK OFF ON
THAT...AND WITH THE LOW NEARBY...OR POSSIBLY DIRECTLY OVER THE
REGION...THE FORECAST HAS TRENDED COOLER FOR THAT TIME PERIOD. FOR
LATE IN THE WEEK...THE LOW LOOKS TO MOVE OFF TO THE EAST WITH ZONAL
FLOW ALOFT PREVAILING.

&&

.AVIATION...

170300Z...COASTAL BASIN...LOW CLOUDS AND INTERMITTENT DRIZZLE
TONIGHT THROUGH SATURDAY MORNING. BASES WILL VARY FROM AROUND 1000-
2500 FEET MSL...TOPS TO 4500 FEET AND LOCAL VIS BRIEFLY DOWN TO 3-
5SM IN DRIZZLE. TERRAIN WITHIN THE CLOUD LAYER WILL BE OBSCURED MOST
OF THE TIME. BROKEN LOW CLOUDS AT AROUND 2500 FEET MSL WILL PREVAIL
SATURDAY AFTERNOON...BUT WITH SOME SCATTER OUT MOST LIKELY INLAND
VALLEYS.

FOR MOUNTAINS AND DESERTS...ISOLATED THUNDERSTORMS THROUGH ABOUT 06Z
TONIGHT WITH BASES AROUND 8000 FEET MSL AND TOPS TO 40000 FEET.
OTHERWISE...VARIABLE CLOUDS ABOVE 8000 FEET MSL WILL CONTINUE
TONIGHT BECOMING MORE SCATTERED BY SUNRISE SATURDAY. A FEW
THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON MOST LIKELY OVER THE
MOUNTAINS AND THE HIGH DESERT.

&&

.MARINE...

800 PM...NO HAZARDOUS MARINE WEATHER IS EXPECTED THROUGH WEDNESDAY.

&&

.SKYWARN... SKYWARN ACTIVATION IS NOT REQUESTED AT THIS TIME.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

CA...NONE.

PZ...NONE.
&&

PUBLIC/HYDROLOGY...MOEDE
AVIATION/MARINE...MM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 5:32 PM PDTAreal Flood AdvisorySGXSan Bernardino3 hr
Oct 17, 3:25 AM PDTFlash Flood WatchSGXSan Bernardino17 hr

Nearby

Flash Flood Warnings in California, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.